Skip to content
Go back

Does birth control cause weight gain?

Dr. Julie Graves

Medically reviewed by Dr. Julie Graves, MD, MPH, PhD on March 18, 2020

Birth control methods are constantly evolving and improving. Their side effects, including weight gain, are much less of an issue than they once were.

Many women who use birth control do not experience any weight gain whatsoever. Researchers who reviewed 44 studies on the subject found no evidence that taking birth control pills causes weight gain in most women.

In some women, birth control increases water retention. Although that can cause temporary weight gain, it typically goes away within a couple of months.

The Skinny on Birth Control Weight Gain

Your body is unique. As with most medications, it can take some trial and error to find which hormonal birth control option works best for you. 

Our medical experts took a look at the data on birth control weight gain. Here’s what we found:

Weight Gain on the Shot

Of all birth control options, the shot carries the highest risk of weight gain. But even for women using this method, weight gain is uncommon.

A 2009 study found that a quarter of women on the shot gained an additional 5% of their body weight early on, with those who did so gaining additional weight after six months of usage. The other women in the study, however, showed negligible weight gain in both the short and long term. Different studies have shown that younger, obese women are more likely to gain weight from the shot than others.

One bright spot in those studies’ results? It’s clear that those who do gain weight from the birth control shot show early warning signs. If you’re on the fence about whether the shot is right for you, it might make sense to give it a try while closely monitoring your weight. 

The bottom line is this: The majority of women who use the birth control shot never experience any significant gain in weight due to it. Odds are, the same will be true for you. But if weight gain is an absolute dealbreaker for you, the shot might be the wrong choice.

Weight Gain on the Pill

Despite a common belief to the contrary, the pill has not been shown to cause weight gain in women. Older birth control pills had much higher levels of hormones than modern pills, which made weight gain due to them far more common. 

Some women might still experience weight gain as a result of the pill. Estrogen naturally promotes water retention, meaning that combination pills might slightly increase a woman’s propensity to gain water weight. Most women will not experience this, and those who do tend to only gain a few pounds and lose that weight after 2-3 months on the pill.

Progestin, the other hormone found in combination pills, is a natural diuretic — meaning that it tends to balance out the effects of the added estrogen. Minipills contain progestin alone, so women concerned about increased estrogen levels might consider those as an option. 

Again, modern birth control pills generally contain hormone levels far too low to have an impact on a woman’s weight. However, women react differently to different medications.

Weight Gain on the Shot and the Ring 

The NuvaRing and the Xulane patch, like birth control pills, contain amounts of hormones too low to impact most women’s weight. Women who are particularly sensitive to hormones might experience some effects, but most women can expect to use both the ring and patch without having to worry about any weight gain whatsoever. 

If you’re interested in hormonal birth control, do not let worries about weight gain hold you back. Although a few users of the shot may see weight changes, they tend to be temporary and minor. 

If you’re worried about gaining weight while on birth control, let’s talk. Our medical experts would be happy to walk you through the data.

Back to top